Minnesota, 2012

Drought in Minnesota, January 1 to 31, 2012

January 1 to 31, 2012 · NWS ARX · 2 events in 2 counties and zones

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through January for Dodge and Mower Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through January for Dodge and Mower Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 PM CST SAT DEC 31 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY
315 PM CST SAT DEC 31 2011

MAIN FORECAST CONCERNS ARE HIGH WIND POTENTIAL TONIGHT THROUGH
SUNDAY NIGHT AND WINTER WEATHER CONCERNS ON TOP OF THESE WINDS.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED RIDGING BUILDING UP ALONG THE WEST COAST OF THE U.S. INTO
BRITISH COLUMBIA...A SPLIT TROUGH OVER THE CENTRAL PORTION OF NORTH
AMERICA...AND RIDGING OVER THE WESTERN GREAT LAKES AND OHIO VALLEY
REGIONS. WITHIN THE SPLIT TROUGH...A VERY POTENT SHORTWAVE WAS NEAR
GOODLAND KANSAS...AN UPPER LOW OVER SOUTHERN MANITOBA...AND A
SHORTWAVE ON ITS BACK SIDE IN SOUTHERN ALBERTA. MUCH FOCUS IN ON
THAT POTENT SHORTWAVE FOR THIS FORECAST. AT 12Z...WHEN IT WAS BACK
NEAR RIVERTON WYOMING...THE SOUNDING SHOWED A DROP IN THE TROPOPAUSE
OF 200MB AND A 500MB TEMP THAT COOLED 13C FROM THE PREVIOUS 00Z
SOUNDING. MODELS HAVE STRUGGLED WITH THIS SHORTWAVE WITH ALL OF THEM
NEEDING TO SHIFT MORE SOUTH AND DEEPER...ESPECIALLY THE NAM IN WHICH
ITS 30.12Z RUN FORECASTED THE SHORTWAVE TO BE IN EASTERN SOUTH
DAKOTA AT THIS TIME. AHEAD OF THE POTENT SHORTWAVE...A 995MB LOW WAS
LOCATED OVER SOUTHEAST NEBRASKA. SOUTH WINDS OF 35 TO 50 KT WERE
OCCURRING AT 925MB PER PROFILER DATA AHEAD OF THIS SURFACE
LOW...ADVECTING WARMER AIR INTO THE FORECAST AREA. TEMPERATURES HAVE
CLIMBED INTO THE 30S AND 40S...WARMEST IN NORTHEAST IOWA.  ON THE
BACK SIDE OF THE SURFACE LOW ACROSS WESTERN PORTIONS OF NEBRASKA...
KANSAS AND ADJACENT STATES...SURFACE WINDS HAVE BEEN BLOWING HARD.
PEAK GUSTS OF 40-50 KT AND EVEN A FEW UP AROUND 60 KT HAVE BEEN
REPORTED. ALSO ON THE BACK SIDE OF THE LOW...PRECIPITATION HAS BEEN
FORMING OVER NEBRASKA IN THE DEFORMATION AXIS.

TONIGHT...FOCUS AGAIN IS MOSTLY ON THE POTENT SHORTWAVE. GOOD
MODEL AGREEMENT EXISTS THAT THIS SHORTWAVE LIFTS RAPIDLY NORTHEAST
INTO SOUTHERN LAKE MICHIGAN BY 12Z SUNDAY. THIS TRACK PLACES THE
BEST 500MB HEIGHT FALLS TO OUR SOUTH...HOWEVER...PLENTY OF DPVA
STILL OCCURS NORTH OF IT OVER THE FORECAST AREA. NEXT CONCERN IS THE
DEFORMATION PRECIPITATION DEVELOPING OVER NEBRASKA. VERY GOOD
AGREEMENT EXISTS THAT THIS PRECIPITATION WILL FORM INTO A
SOUTHWEST-NORTHEAST BAND FROM WESTERN IOWA INTO NORTHWEST WISCONSIN
THIS EVENING. IN FACT...THE BAND SHOULD INTENSIFY AS AN UPPER JET
STREAK DEVELOPS OVER NORTHERN MINNESOTA...PLACING THE BAND IN THE
FAVORABLE RIGHT ENTRANCE REGION. AS THIS JET CORE LIFTS INTO
NORTHERN ONTARIO LATE IN THE EVENING THROUGH THE OVERNIGHT...THE
DEFORMATION BAND OF PRECIPITATION LOOKS TO WEAKEN AS IT PUSHES EAST
INTO THE FORECAST AREA. MEANWHILE...A NEW DEFORMATION BAND AIDED BY
THE STRONGER 500MB HEIGHT FALLS IS FORECAST TO FORM FROM EASTERN
IOWA INTO NORTHEAST WISCONSIN AFTER MIDNIGHT. BOTH BANDS CERTAINLY
GIVE A GOOD OPPORTUNITY FOR PRECIPITATION...SO PRECIPITATION CHANCES
ARE AT 100. HOWEVER...HAVE HAD TO DELAY SOME OF THE PRECIPITATION
THIS EVENING BECAUSE OF THE FARTHER SOUTH TRACK WITH THE
SHORTWAVE/SURFACE LOW. SNOWFALL AMOUNTS ARE TRICKY TOO. WITH A
SLOWER MOVEMENT DUE TO THE SHORTWAVE BEING MORE AMPLIFIED...THE
PRECIPITATION MAY END UP AS RAIN OR RAIN/SNOW MIX FOR A COUPLE
HOURS. ONCE THE COLD AIR COMES IN...THERE MAY BE AN HOUR OF SOME
HEAVIER SNOW...BUT THEN THE DEFORMATION BANDS PUSH EAST. COMBINE
THAT WITH THE FACT THAT SNOW TO WATER RATIOS MAY ONLY END UP 10-15
TO 1...KEPT DOWN TOO AS A RESULT OF STRONGER WINDS DEVELOPING
BREAKING THE SNOW CRYSTALS APART. HAVE REDUCED SNOWFALL AMOUNTS SOME
TONIGHT...WITH NOW ONLY LESS THAN AN INCH SOUTH OF I-90 TO 1-2
INCHES ALONG AND NORTH OF THERE. NEXT CONCERN IS THE WINDS. AS THE
SURFACE LOW ASSOCIATED WITH THE SHORTWAVE LIFTS INTO SOUTHEAST
WISCONSIN AFTER MIDNIGHT...WINDS SHOULD KICK UP DRAMATICALLY IN ITS
WAKE. A TIGHT PRESSURE GRADIENT...COLD AIR ADVECTION FOR MIXING...
SUBSIDENCE AND RAPID PRESSURE RISES ARE ALL PRESENT...WHICH SHOULD
ALLOW WINDS TO CRANK UP. WITH A 50-60KT CORE OF WINDS FORECAST
BETWEEN 900-850MB...MUCH OF THIS SHOULD MIX DOWN. GREATEST POTENTIAL
TO SEE HIGH WIND WARNING IS OVER NORTHEAST IOWA WHERE ISALLOBARIC
FORCING IS MAXIMIZED. HAVE ISSUED THE WARNING IN THIS AREA. THE
COMBINATION OF THE WINDS AND SNOW WILL RESULT IN SOME BLOWING
SNOW...BUT THE EXTENT IS UNCERTAIN DUE TO AMOUNT OF SNOWFALL AND A
WARMER GROUND FROM THE EVENING HOURS. BECAUSE OF THIS...DID NOT
UPGRADE ANY WINTER WEATHER ADVISORIES TO WARNINGS.

SUNDAY INTO SUNDAY NIGHT...POTENT SHORTWAVE IS PROGGED TO LIFT
QUICKLY AWAY FROM THE AREA...WHILE THE SHORTWAVE OVER ALBERTA IS
FORECAST TO SLIDE ACROSS WESTERN PORTIONS OF THE FORECAST AREA
DURING THE DAY SUNDAY. INTERESTING FACT WITH THIS NEXT SHORTWAVE IS
THAT THE TROPOPAUSE DROPS TO 600MB OR SO. WITH THIS SHORTWAVE COMING
THROUGH...ALONG WITH THE SURFACE PRESSURE GRADIENT REMAINING TIGHT
AND DURING PEAK HEATING...FELT IT WAS PRUDENT TO KEEP THE HIGH WIND
WARNING GOING RIGHT THROUGH SUNDAY. ELSEWHERE...WIND ADVISORIES ARE
STILL APPROPRIATE...AND KEPT THE WINTER WEATHER ADVISORY GOING FOR
EASTERN PORTIONS OF THE FORECAST AREA UNTIL 15Z TO HANDLE ANY
LINGERING DEFORMATION PRECIPITATION AS WELL AS BLOWING SNOW. BLOWING
SNOW IS POSSIBLE ELSEWHERE...ESPECIALLY IN THE MORNING BEFORE SNOW
PROBABLY BECOMES COMPACTED ENOUGH TO NOT RESTRICT VISIBILITIES AS
MUCH. DID ALSO MAINTAIN 20-30 PERCENT CHANCES THROUGHOUT THE DAY
SUNDAY FOR ISOLATED-SCATTERED SNOW SHOWERS...PRODUCED BY WEAK LIFT
INDICATED IN THE LEFT-OVER STRATUS DECK BEHIND THE SYSTEM. DECIDED
TOO TO HAVE A MENTION OF FLURRIES SUNDAY NIGHT WITH THE STRATUS DECK
STILL AROUND...AS WELL AS NEUTRAL TO VERY WEAK LIFT IN THE CLOUDS.
NOTE THAT MUCH OF SUNDAY NIGHT SHOULD END UP IN SUBSIDENCE WITH THE
GENERAL UPPER TROUGH HEADING EAST. WITH COLD ADVECTION OCCURRING
THROUGHOUT SUNDAY AND SUNDAY NIGHT...TEMPERATURES LOOK TO PRETTY
MUCH HOLD STEADY OR SLIGHTLY FALL ON SUNDAY...FOLLOWED BY DROPPING
INTO THE TEENS AND POSSIBLY SINGLE DIGITS FOR NORTH CENTRAL
WISCONSIN. WINDS LOOK TO DIMINISH BELOW ADVISORY CRITERIA AROUND THE
CURRENT END TIME IN THE FORECAST...06Z MONDAY...THOUGH IT IS
POSSIBLE IT MAY NEED EXTENSION TO 12Z. WILL LET LATER SHIFTS TACKLE
THIS MORE.

MONDAY INTO MONDAY NIGHT...500MB HEIGHTS ARE FORECAST TO RISE QUITE
A BIT DURING THIS TIME PERIOD...IN RESPONSE TO UPPER RIDGING BEING
PUSHED EASTWARD INTO THE PLAINS. SUBSIDENCE ASSOCIATED WITH THE
BUILDING HEIGHTS SHOULD RESULT IN A DRY FORECAST WITH GRADUAL
CLEARING OF CLOUDS. WINDS LOOK TO ALSO GRADUAL DIMINISH...LIKELY
GOING TO CALM MONDAY NIGHT WHEN THE SURFACE RIDGE MOVES THROUGH.
DESPITE THE CLEARING OF CLOUDS...ANTICIPATING TEMPERATURES TO STILL
STRUGGLE TO RISE MUCH...GIVEN 850MB TEMPS FORECAST BETWEEN -14 TO
-18C MUCH OF THE DAY. GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR
HIGHS. COULD SEE SOME BELOW ZERO TEMPERATURES MONDAY NIGHT...
ESPECIALLY IN THE TYPICAL COLD SPOTS OF WISCONSIN WITH SNOW LIKELY
ON THE GROUND...COMBINED WITH THE CLEARING SKIES AND DIMINISHING
WIND. IF THINGS SPEED UP A LITTLE MORE THAN WHAT IS FORECAST...A
RISING TEMPERATURE TREND MAY NEED TO BE INCLUDED OVER WESTERN
PORTIONS OF THE FORECAST AREA MONDAY NIGHT.

TUESDAY...THE FEATURE MODELS HAVE PUSHING THE UPPER RIDGE EASTWARD
INTO THE PLAINS IS A SHORTWAVE TROUGH...FORECAST OVER FAR EASTERN
MONTANA AT 12Z TUESDAY. THIS TROUGH WILL HEAD EAST INTO MINNESOTA BY
00Z WEDNESDAY...INITIATING A WARM ADVECTION PATTERN OVER THE
FORECAST AREA. AS A RESULT OF THIS WARM ADVECTION...LIKELY TO SEE
DEVELOPMENT/TRANSLATION OF MID AND HIGH CLOUDS INTO THE FORECAST
AREA. RAISED SKY COVER SOME...BUT MORE INCREASES MAY BE NECESSARY.
PRECIPITATION IS NOT EXPECTED DUE TO DRIER LOW LEVEL AIR AND MUCH OF
THE DPVA/THERMODYNAMIC FORCING PROGGED NORTHWEST OF THE FORECAST
AREA. CERTAINLY SOMETHING TO WATCH. 850MB TEMPS DO CLIMB UP TO -4 TO
-8C BY 00Z...SO HIGH TEMPERATURES SHOULD GET BACK UP INTO THE 20S
FOR MOST LOCATIONS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
315 PM CST SAT DEC 31 2011

31.12 MODELS SHOWING A SHORTWAVE TROUGH MOVING ACROSS NORTHERN
MINNESOTA AND INTO CENTRAL WISCONSIN TUESDAY NIGHT. THIS TROUGH HAS
BEEN A FAIRLY CONSISTENT SIGNAL IN THE MODELS SO HAVE DECIDED TO
EXPAND PRECIPITATION CHANCES FURTHER SOUTH...MAINLY TO ALONG THE
I-94 CORRIDOR. TEMPERATURES WILL BE COLD ENOUGH TO ALLOW THE
PRECIPITATION TO FALL AS SNOW. LOOK FOR LOW TEMPERATURES TO RANGE
FROM THE MID TEENS ACROSS NORTH CENTRAL WISCONSIN TO AROUND 20
ACROSS NORTHEAST IOWA. A BROAD UPPER RIDGE IS EXPECTED TO SLIDE FROM
THE NORTHERN PLAINS AND INTO THE UPPER MISSISSIPPI RIVER VALLEY
WEDNESDAY INTO THURSDAY...WITH A GRADUAL WARMING TREND EXPECTED
ACROSS THE FORECAST AREA. 850 MB TEMPERATURES WILL START OUT AROUND
NEGATIVE 2 C EARLY WEDNESDAY AFTERNOON...WARMING TO AROUND PLUS 10 C
BY THURSDAY AFTERNOON. HAVE NUDGED TEMPERATURES TOWARDS THE ECMWF
WHICH SEEMS TO BE HANDLING TEMPERATURES BETTER OVERALL. QUIET
WEATHER IS ANTICIPATED WEDNESDAY THROUGH THURSDAY WITH HIGH PRESSURE
IN CONTROL. LOOK FOR HIGH TEMPERATURES MAINLY IN THE 30S ON
WEDNESDAY...WARMING INTO THE 40S BY THURSDAY. FRIDAY COULD BE EVEN
WARMER WITH TEMPS CLIMBING INTO THE UPPER 40S IN SOME LOCATIONS.
HAVE INCREASED HIGH A COUPLE OF DEGREES ON FRIDAY...BUT IF TRENDS
CONTINUE THEY WILL HAVE TO BE INCREASED FURTHER. THE RIDGE WILL PUSH
EAST THROUGH THE DAY ON FRIDAY AS A COLD FRONT SWINGS SOUTH FROM
CANADA AND THROUGH THE UPPER MIDWEST. THE OVERALL UPPER PATTERN
LOOKS TO TRANSITION TO A NORTHWEST FLOW SCENARIO IN THE WAKE OF THE
FRONT WITH A BROAD UPPER TROUGH SETTING UP ACROSS THE REGION. A
SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE REGION ON SATURDAY
BRINGING A CHANCE OF LIGHT SNOW TO THE AREA.

&&

.AVIATION...THROUGH 06Z MONDAY
1134 PM CST SAT DEC 31 2011

STRONG LOW PRESSURE MOVING INTO EASTERN IOWA...WITH COLD FRONT
EXTENDING NORTHWARD INTO WESTERN WISCONSIN. WINDS HAVE ALREADY
COME AROUND TO THE NORTHWEST AT BOTH KLSE AND KRST. A BAND OF
PRECIPITATION WILL PASS ACROSS THE TAF SITES THROUGH THE OVERNIGHT
HOURS...WITH MAINLY SNOW AT KRST AND RAIN CHANGING TO SNOW AT
KLSE. THE PRESSURE GRADIENT TIGHTENS IN THE WAKE OF THE LOW AND
BUFKIT SOUNDINGS SHOW POTENTIAL FOR SUSTAINED NORTHWEST WINDS OF
25 TOP 30 KNOTS WITH GUSTS TO 45 KNOTS. THESE WINDS COMBINED WITH
THE FALLING SNOW WILL RESULT IN BLOWING SNOW AND A PERIOD OF
VISIBILITIES IN THE IFR CATEGORY THROUGH 14Z SUNDAY. GRADIENT DOES
REMAIN TIGHT THROUGH 06Z MONDAY SO EXPECT WINDS TO REMAIN GUSTING
TO NEAR 40 TO 45 KNOTS THROUGH THE PERIOD. IFR/LIFR CEILINGS WILL
BE COMMON THROUGH 14Z..WITH MVFR CEILINGS THEN AFTER THAT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CST SAT DEC 31 2011

WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR WIZ041-053>055-061.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR WIZ032-033.

     WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     WIZ032-033-041-053>055-061.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST SUNDAY
     FOR WIZ042>044.

     WIND ADVISORY FROM 9 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     WIZ017-029-034-042>044.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
     SUNDAY FOR WIZ017-029-034.

MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR MNZ096.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR MNZ079-086>088-094-095.

     WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     MNZ079-086>088-094>096.

IA...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SUNDAY
     NIGHT FOR IAZ008-018-019-029-030.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR IAZ010-011-019-029-030.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR IAZ008-009-018.

     WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
     IAZ009>011.

&&

SHORT TERM...AJ
LONG TERM...WETENKAMP
AVIATION...RABERDING
Hazardous weather outlook, Dec 31, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CST SAT DEC 31 2011

IAZ009-MNZ079-086>088-094-095-WIZ032-033-011200-
BUFFALO-DODGE-FILLMORE-HOWARD-MOWER-OLMSTED-TREMPEALEAU-WABASHA-
WINONA-
430 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE..TONIGHT

STRONG WINDS AND SNOW WILL DEVELOP ACROSS THE AREA LATE THIS
EVENING...LEADING TO NEAR WHITE OUT CONDITIONS. SEVERELY RESTRICTED
VISIBILITIES AND SLIPPERY ROADS WILL LEAD TO HAZARDOUS TRAVEL
CONDITIONS LATE THIS EVENING INTO EARLY SUNDAY MORNING.
PLAN ON SNOWFALL AMOUNTS OF 1 TO 2 INCHES. LOOK FOR WEST TO NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH. A WINTER
WEATHER ADVISORY IS IN EFFECT FROM 9 PM TONIGHT THROUGH 6 AM
SUNDAY.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FROM NEW YEARS DAY THROUGH
MIDNIGHT SUNDAY. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
OF 45 TO 55 MPH ARE EXPECTED. IN ADDITION...BLOWING SNOW WILL
REDUCE VISIBILITIES SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND STRONG WIND REPORTS WOULD BE APPRECIATED TONIGHT
THROUGH SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-018-019-029-030-011200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-MITCHELL-
430 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA.

.DAY ONE..TONIGHT

SNOW AND STRONG WINDS WILL DEVELOP ACROSS THE AREA LATE THIS
EVENING...LEADING TO NEAR WHITE OUT CONDITIONS. HAZARDOUS TRAVEL
CONDITIONS ARE EXPECTED LATE THIS EVENING INTO EARLY SUNDAY MORNING.
PLAN ON SNOWFALL AMOUNTS UP TO 1 INCH. LOOK FOR WEST TO
NORTHWEST WINDS IN THE 30 TO 40 MPH RANGE TO DEVELOP AFTER
MIDNIGHT...WITH GUSTS TO AROUND 60 MPH AT TIMES. A WINTER WEATHER
ADVISORY IS IN EFFECT FROM LATE THIS EVENING THROUGH 6 AM SUNDAY. A
HIGH WIND WARNING GOES INTO EFFECT AT MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT THROUGH SUNDAY EVENING.
NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH ARE
EXPECTED. IN ADDITION...BLOWING SNOW WILL REDUCE VISIBILITIES
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND STRONG WIND REPORTS WOULD BE APPRECIATED TONIGHT
THROUGH SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-011200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
430 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE..TONIGHT

STRONG WINDS AND SNOW WILL DEVELOP ACROSS THE AREA AROUND MIDNIGHT...
LEADING TO NEAR WHITE OUT CONDITIONS. SEVERELY RESTRICTED
VISIBILITIES AND SLIPPERY ROADS WILL LEAD TO HAZARDOUS TRAVEL
CONDITIONS LATE THIS EVENING INTO EARLY SUNDAY MORNING. PLAN ON
SNOWFALL AMOUNTS OF 1 TO 2 INCHES. LOOK FOR WEST TO NORTHWEST WINDS
OF 25 TO 35 MPH TO ALSO DEVELOP LATE TONIGHT...WITH GUSTS OF 45 TO 55
MPH. A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 9 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH FRIDAY

SNOW AND STRONG WINDS WILL PERSIST INTO SUNDAY MORNING LEADING TO
HAZARDOUS TRAVEL CONDITIONS. A WINTER WEATHER ADVISORY IS IN EFFECT
THROUGH 9 AM SUNDAY MORNING. A WIND ADVISORY IS ALSO IN EFFECT FROM
9 AM SUNDAY THROUGH MIDNIGHT SUNDAY...DUE TO EXPECTED NORTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND STRONG WIND REPORTS WOULD BE APPRECIATED TONIGHT
THROUGH SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-MNZ096-WIZ041-053>055-061-011200-
ALLAMAKEE-CRAWFORD-GRANT-HOUSTON-LA CROSSE-RICHLAND-VERNON-
WINNESHIEK-
430 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE..TONIGHT

STRONG WINDS AND SNOW WILL DEVELOP ACROSS THE AREA AROUND MIDNIGHT...
LEADING TO NEAR WHITE OUT CONDITIONS. SEVERELY RESTRICTED
VISIBILITIES AND SLIPPERY ROADS WILL LEAD TO HAZARDOUS TRAVEL
CONDITIONS AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. PLAN ON
SNOWFALL AMOUNTS OF 1 TO 2 INCHES. LOOK FOR WEST TO NORTHWEST WINDS
OF 25 TO 35 MPH TO DEVELOP AS WELL AFTER MIDNIGHT WITH GUSTS OF 45 TO
55 MPH. A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH 6 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FROM NEW YEARS DAY THROUGH
MIDNIGHT SUNDAY NIGHT. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
OF 45 TO 55 MPH ARE EXPECTED. IN ADDITION...BLOWING SNOW WILL
REDUCE VISIBILITIES ON SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND STRONG WIND REPORTS WOULD BE APPRECIATED TONIGHT
THROUGH SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dodge

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Between a half and one inch of precipitation fell across Dodge County during January. This was not enough to alleviate the severe drought conditions that developed during October 2011. Low fire danger conditions exist, however, burning permits were required where ever there was less than 3 inches of snow around the burn area.

Drought, Mower

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mower forecast zone
Reported by
Other Federal Agency
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Between three quarters of an inch and an inch of precipitation fell across Mower County during January. This was not enough to alleviate the severe drought conditions that developed during November 2011. Low fire danger conditions exist, however, burning permits were required where ever there was less than 3 inches of snow around the burn area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356575, 356576.